Fosomax - Boniva - Actenol ???

Discussion in 'The Watercooler' started by Kjs, Aug 30, 2009.

  1. Kjs

    Kjs Guest

    Well I had a complete exam about two months ago. Bone scan shoed significant bone loss. OB/GYN wanted me to take Boniva. I held off on that due to side effects. Wanted to read more.

    Those results were faxed to my primary doctor. They called and said I don't have a choice, he is putting me on Actenol. Which you take once a month. Empty stomach. Drink a lot of water and only water. Stay in upright position....

    From the reading I did - they are linked to esophagial cancer as well as (in rare cases) lymphoma.

    Cholesterol = High. Wanted to start me on medication for that. I asked for 3 months to try to bring it down.

    Saw the doctor that put me on Bioidentical. He said Absolutely NOT for the Fosomax, Boniva and Actenol. He said to risky. Also he said insurance companies are not paying for dental work if you take these. The dentists will not do work on you unless you have been off for 3 months. With me - it is more like my teeth break and I need it fixed now.

    I was told for cholesterol that most people avoid fat. That is good. However it is sugar that causes the fat to clog. Without sugar the fat will flush out.

    Now i am a BIG chocolate eater. I get these overwhelming cravings for chocolate.

    I was told one week without sugar and I won't crave it.

    So it's been two weeks now. I traded in my frito's for cheerio's. My coke for water. That is all I eat when I am at work. No fast food, no fried food when I am home. Now I am trying to cut out sugar. That is the tough one.

    Last time I wrote I believe I told you my hours have been switched at work. Instead of midnight to noon, I am currently working noon to midnight. Ok in the summer, dread the school year because I won't be home to see difficult child or check on his work. Or see baseball games.

    Two weeks ago I was called into the bosses office. Big high up boss. They are looking at outsourcing mainframe operations. The company they have chosen came in to job shadow us and see what we do. Although he stressed the fact that it is not a done deal, I believe it is. Don't know what we will do. I am the one working and paying the bills. Husband has been working half the time and collecting unemployment the other half.

    We have done a lot of work to the house. almost done.

    Off work until next Thursday(at midnight) But appointments are crowding my days. Plus I work the school lunch program on my days off.

    I'll have to make a point to check in more often. Been reading and thinking of you all.
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    You certainly have a lot going on. I've often wondered (due to my very early menopause) if I will have to be on any of those medications. They won't do a bone scan til I'm 50 though. I have been on hrt since I've been 21, and worried about the long term affects but the doctors say I have to be on them, the risk is greater if I don't take them. Maybe for you it's the same, the risks of not being on your medications is greater than if not being on them. I'm sorry as I know this is causing you great worry.

    I'm sure cutting out sugar isn't easy either but it sounds like you are doing a good job of it.

    Crossing my fingers that your job remains safe. Hugs.
  3. TerryJ2

    TerryJ2 Well-Known Member

    Well, I'm right there in your camp with-high cholesteral due to sugar. Sigh.

    If ins companies won't pay for dental work if you're on those medications, I would say don't take them. Right? Pretty simple.
    The doctor can write the scrip but if you don't take it, what's he going to do?
    I would suggest weight bearing exercise. If you're not up to it at the moment, start out with-water aerobics and in a few mo's, do wt bearing.
    Just a suggestion.
    Good luck!
  4. rejectedmom

    rejectedmom New Member

    I have osteopina but am right on the line for osteoporosis. I have a history of ulsers and reflux so oral medications are out My doctor is looking into an intervenous medicine but said that some insurance companies will now pay for it until you are officially osteoporosis. It is very expensive. I hope not to have to wait any longer I am constantly breaking my toes and most of my bone loss is in my femur and spine. It is scary. Don't get me started on my cholesterol! LOl my doctor dame neat hit the roof when he saw my last panel. -RM
  5. susiestar

    susiestar Roll With It

    I have a couple of aunts, four friends and several acquaintances who take those medications. My gastro doctor HIGHLY recommends fosamax. He and his wife both take it.

    You do have to stay upright, have it a certain amt of time before you eat and also after you eat (say X hours after breakfast and Y hours before lunch).

    If you do those things the risks are manageable. You DO have to have a decent amount of calcium in your system. these medications use the calcium in your body to strengthen your bones. If your calcium is low the pain is excruciating and all over.

    There are risks, often severe ones, to every single medication. The NSAIDS we use for pain relief (ibuprofen, naproxen sodium, orudis, etc...) have HUGE risks for digestive tract problems. It isn't well publicized but people can end up in the hospital or worse simply by taking the NSAIDS, esp at the prescription levels. Risks are FAR greater with NSAID usage for pain control than with opiates used for pain control. (I have done a LOT of research on this and NSAIDS terrify me, esp with a daughter who is constantly spraining something!)

    If your bones continue to weaken do you know what will happen? Not only do you lose bone mass and have increased risk of broken bones. You also have a LOT of pain. The bones can weaken as they demineralize, causing osteomalacia. I have osteomalacia. I cannot sit for more than about 40 minutes at a time. Standing I can manage for about an hour. Sitting for more than 5 minutes causes incredible pain in my hips.

    ALL from the bone weakening.

    I urge you to look into the problems that go along with the bone density changes with ALL of your docs. Tell each one what the others say and try to figure out a happy medium that you can be comfortable with.

    Osteoporosis is pretty scary to me. I hope you can turn it around so the bones do not become very painful.
  6. Kathy813

    Kathy813 Well-Known Member Staff Member

    Have you had your vitamin D level checked recently? There are more and more reports that this is a chronic problem in this country where 40 - 50% of Americans may have a vitamin D deficiency which can cause all sorts of problems including osteomalcia.

    I just had mine checked (I had to prod the primary care physician to do it) and found that I have a severe deficiency. I have been having a problem for a couple of years with muscle weakness and bone pain which is why I asked for the blood test. My physical therapist had a doctor friend who suggested it for me when I had seen specialists that ruled out cardio or neurological problems. I also have osteopenia.

    I followed up the low vitamin D level with a visit to an endocrinologist. He looked at my blood work and said that the low level of vitamin D could be causing the muscle weakness and osteopenia. But before I start a regimen of massive vitamin D supplementation, he wants to check for hyperparathyroidism (a tumor on the parathyroid gland) since I also have a high calcium level (not good because it means calcium is leaking out of the bones into the blood stream). Hyperparathyroidism can be the cause of low vitamin D level because your body stops making vitamin D as protection against the high calcium level.

    I am waiting for the test results. The good news is that hyperparathyroidism can be cured by a simple 15 minute operation to remove the enlarged parathyroid gland. If the results are negative for that, I will start vitamin D supplementation.

    To make this long story short, I would suggest a visit to an endocrinologist that specializes in osteoporosis before you start a drug like Fosomax to make sure that you rule out these possibilities. The gynecologist that I see for bioidentical hormone replacement is also against those types of drugs saying the same thing that yours did. I googled the side effects and decided against taking Fosomax.

    Here is a great website that explains hyperparathyroidism so you can check and see if your symptoms fit the criteria:

    by the way, this is different from regular thyroid problems so even if you have tested negative for those, you should still get this checked out.

    These may have nothing to do with your problems but it wouldn't hurt to get them checked before you start taking a drug like Fosomax. by the way, I have friends who take Fosomax that have no problems at all with it.

  7. Kjs

    Kjs Guest

    The Doctor that I saw last (OB-GYN) that is dealing with the menopause (the one that put me on bioidentical) said NOT to take those drugs. He gave me a name, order on line of something that he said is 100times better than those. It is called Osteo-Guard. If anyone is interested I will give you the web site. He said that will work better than the fosomax, boniva and Actenol.